Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 150, NWS Birmingham, AL

July 9, 2007Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 9, 2007, 2:21 PM CDT for Elmore County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 2:21 PM CDT (19:21 UTC)
Expired
Jul 9, 2007, 3:00 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2270 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 091921
SVRBMX
ALC051-092000-
/O.NEW.KBMX.SV.W.0150.070709T1921Z-070709T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 300 PM CDT

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF ECLECTIC...OR 9 MILES NORTHEAST OF WETUMPKA...AND MOVING
  EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLAUD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3260 8625 3275 8621 3275 8607 3273 8601
      3272 8590 3267 8592 3266 8590 3254 8589
      3252 8590 3251 8589

$$
12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:45 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 9, 12:45 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT MON JUL 9 2007

.UPDATE...AVIATION FORECAST UPDATE.

&&

.DISCUSSION...

SEE NO REASON THAT THE CONVECTIVE CLUSTER ALONG THE AL/MS BORDER
WILL NOT CONTINUE TO MOVE/DEVELOP ACROSS NORTHWEST ALABAMA THROUGH
THE AFTERNOON. DESTABILIZTION TAKING PLACE AHEAD OF THIS CLUSTER...
WITH PLENTY OF LIFT PROVIDED BY APPROACHING SHORTWAVE TROUGH. HAVE
THEREFORE UPDATED THE FORECAST TO INCLUDE LIKELY POPS FOR AREAS
NORTH OF I-20 AND WEST OF I-65. ALSO ANTICIPATE THAT CONVECTION WILL
DEVELOP IN JUST ABOUT ALL AREAS OF CENTRAL ALABAM...AS TEMPERATURES
REACH THE UPPER 80S. THUS...WILL KEEP SCATTERED POPS ACROSS THE
REMAINDER OF THE AREA.

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

SHORTWAVE TROUGH HELPED SHOWERS AND THUNDERSTORMS DEVELOP LATE THIS
MORNING ACROSS THE AREA...WITH NORTHERN TAF SITES SEEING MOSE OF THE
ACTION.  BIG BOWING LINE OF STORMS MOVING ACROSS THE MS/AL STATE
LINE AT 1730 UTC WILL NEED TO BE WATCHED CLOSELY. THIS LINE WILL
HAVE THE POTENTIAL TO BRING WIND GUSTS TO 30-40 KT RANGE AS IT
SWEEPS FROM WEST TO EAST (ASSUMING IT HOLDS TOGETHER).

I ANTICIPATE THE CONVECTION WILL DECREASE A BIT IN INTENSITY AND
COVERAGE STARTING AROUND 23Z...BUT SCATTERED TO ISOLATED STORMS
COULD GO ON MUCH LATER. IF THAT ENDS UP BEING THE CASE...THEN WILL
NEED TO ADD SOME TSRA (OR PERHAPS VCTS) IN LATER TAF FORECASTS.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 9, 1:51 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT MON JUL 9 2007

ALZ011>015-017>050-101130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
151 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE AREAWIDE THROUGH 8 PM. THE STORMS
WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING...WIND GUSTS UP TO
45 MPH...AND FREQUENT DEADLY LIGHTNING. THE STORMS WILL LOSE A BIT
OF INTENSITY BY 8 PM...BUT WILL REMAIN ACROSS THE AREA OVERNIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON AND EVENING. NO WATCHES ARE
ANTICIPATED AS OVERALL CONVECTIVE DEVELOPMENT WILL BE BELOW SEVERE
LIMITS.

In the hours before

Special weather statement, Jul 9, 12:55 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT MON JUL 9 2007

ALZ025-035-036-091845-
CHILTON-COOSA-SHELBY-
1255 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON...COOSA AND SHELBY
COUNTIES UNTIL 145 PM CDT...

...THIS INCLUDES THE CITY OF COLUMBIANA...

AT 1251 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTH OF COLUMBIANA...MOVING EAST AT 20 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Jul 9, 1:05 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT MON JUL 9 2007

ALZ012-013-091845-
FAYETTE-LAMAR-
105 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND LAMAR COUNTIES
UNTIL 145 PM CDT...

...THIS INCLUDES THE CITY OF FAYETTE...

AT 104 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF FAYETTE...MOVING EAST AT 20 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Jul 9, 1:11 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT MON JUL 9 2007

ALZ035-036-091845-
CHILTON-COOSA-
111 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON AND COOSA COUNTIES
UNTIL 145 PM CDT...

AT 109 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTH CENTRAL CHILTON COUNTY...MOVING EAST AT 20
MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Jul 9, 1:30 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON JUL 9 2007

ALZ011-091900-
MARION-
130 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 200 PM
CDT...

...THIS INCLUDES THE CITY OF WINFIELD...

AT 125 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GUIN...MOVING EAST AT 40 MPH.

THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. PONDING OF WATER ON ROADWAYS...FLOODING OF LOW-LYING
AREAS...RISING WATER ALONG CREEKS AND FLOODED UNDERPASSES ARE
POSSIBLE. NEVER DRIVE ACROSS ROADWAYS WITH WATER FLOWING OVER THEM
OR...COVERED WITH WATER OF UNKNOWN DEPTH. TAKE ACTION TO PROTECT
YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED
BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT
HAS A CABIN...USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...
BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL
DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST
30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

12/SIRMON
Local storm report, Jul 9, 1:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
145 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLASH FLOOD      VERNON                  33.76N 88.11W
07/09/2007                   LAMAR              AL   EMERGENCY MNGR

            2 FEET OF STANDING WATER OVER HIGHWAY 18 SOUTH.

&&

SUNGER
Special weather statement, Jul 9, 1:46 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT MON JUL 9 2007

ALZ041-043-091930-
AUTAUGA-ELMORE-
146 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA AND ELMORE
COUNTIES UNTIL 230 PM CDT...

...THIS INCLUDES THE CITIES OF...MILLBROOK AND WETUMPKA...

AT 142 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTHWEST OF MILLBROOK...MOVING EAST AT 30 MPH.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

ADDITIONALLY...FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR FLOODING
IS POSSIBLE. PONDING OF WATER ON ROADWAYS...FLOODING OF LOW-LYING
AREAS...RISING WATER ALONG CREEKS AND FLOODED UNDERPASSES ARE
POSSIBLE. NEVER DRIVE ACROSS ROADWAYS WITH WATER FLOWING OVER THEM
OR...COVERED WITH WATER OF UNKNOWN DEPTH. TAKE ACTION TO PROTECT
YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED
BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR
BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING SHELTER.
OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE.
AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

12/SIRMON

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.